Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Rheumatol. 2011 Jun;17(4):193-6. doi: 10.1097/RHU.0b013e31820e6822.

Five consecutive cases of a cutaneous vasculopathy in users of levamisole-adulterated cocaine.

Author information

  • 1Division of Rheumatology, Department of Medicine, Denver Health Medical Center, Denver, CO 80204, USA.


Five patients with an antineutrophil cytoplasmic antibody (ANCA)-associated cutaneous vasculopathy secondary to levamisole-adulterated cocaine were prospectively followed up at a single hospital. All patients presented with retiform purpura, with ear involvement being the most characteristic finding. Cocaine metabolites were present on urine toxicology screening, with 2 of 4 of those tested also being positive for levamisole. High-titer polyspecific ANCA and positive antiphospholipid antibody tests were defining laboratory features. Thrombosis and/or leukocytoclastic vasculitis were seen on skin biopsy. Improvement of skin lesions and laboratory findings occurred with cessation of cocaine; however, arthralgias and other complications developed. Levamisole-adulterated cocaine is a cause of a cutaneous vasculopathy associated with characteristic laboratory and clinical features that allow it to be distinguished from classic ANCA-associated small-vessel vasculitides. The chronic sequelae of this syndrome and the potential role for immunosuppression are yet to be completely defined.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk